Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 9, 2002, 7:07 PM EST for Lexington County, South Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 7:07 PM EST (00:07 UTC)
- Expired
- Mar 9, 2002, 7:36 PM EST
- In force
- 29 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Lexington County, SC
The radar
The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 7:20 PM EST | Thunderstorm Wind 50 E | Lexington, SC | Fire dept. reported powerlines down and a large highway sign down on I-26 near St. Andrews. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 100007
SVRCAE
SCC063-100030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
706 PM EST SAT MAR 9 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 736 PM EST.
* AT 702 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF LEXINGTON..MOVING EAST AT 35
MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEXINGTON
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
CDL/BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:55 PM EST, 12 minutes earlier.
Area forecast discussion, Mar 9, 6:55 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 655 PM EST SAT MAR 9 2002 JUST ISSUED QUICK UPDATE TO ZONES FOR TONIGHT. LINE OF SHOWERS WITH FEW EMBEDDED THUNDERSTORMS MARCHING ACROSS MIDLANDS AND CSRA AT THE CURRENT TIME. RAISED POPS TO 60 PERCENT FOR THIS EVENING. ACTIVITY WILL MOVE THROUGH CWA OVER NEXT TWO HOURS. NO OTHER MAJOR UPDATES. .CAE... GA...NONE. SC...NONE. BC
In the hours before
Special weather statement, Mar 9, 3:20 PM EST, 3 hours 47 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-100100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 320 PM EST SAT MAR 9 2002 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...ISOLATED THUNDERSTORMS THIS EVENING... A COLD FRONT APPROACHING FROM THE WEST WILL MOVE THROUGH THE OUTLOOK AREA AROUND MIDNIGHT TONIGHT. A FEW THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT AND MOVE THROUGH THE OUTLOOK AREA THIS EVENING. THE FEW LOCATIONS THAT EXPERIENCE THE THUNDERSTORMS WILL LIKELY HAVE OCCASIONAL LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS AROUND ONE-QUARTER OF AN INCH. A WIND GUST NEAR 60 MPH COULD POSSIBLY OCCUR. CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.
Local storm report, Mar 9, 6:58 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
658 PM EST SAT MAR 09 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
626 PM 8 W SALUDA SC WIND DAMAGE
03/09/02 SALUDA SEVERAL TREES DOWN
REPORTED BY COUNTY
SHERIFF.
CDLNearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.